Cutaneous reactions, including itching, rash, hives, and swelling, occurred in about 4.3% of healthcare employees who received the 2-dose mRNA COVID-19 vaccines, researchers reported in a study published in JAMA Dermatology.

The investigators prospectively assessed employees of Mass General Brigham who received an mRNA COVID-19 vaccine (first dose from December 16, 2020, to January 20, 2021; follow-up through February 26, 2021). Participants completed surveys regarding daily symptoms of cutaneous reactions for 3 days after the vaccination.

A total of 49,197 employees received the first dose of a COVID-19 vaccine— 25% received the Pfizer-BioNtech vaccine, and 75% received the Moderna vaccine—83% completed at least 1 symptom survey after the first dose.


Continue Reading

Cutaneous reactions were reported by 776 respondents (mean age, 41 [14] years) after the first vaccine dose (1.9%; 95% CI, 1.8%-2.1%). The most common cutaneous reaction was rash and itching other than at the injection site, reported by 559 respondents (1%; 95% CI, 1.8%-2.1%).

Cutaneous reactions occurred more frequently in women (85%) compared with men (15%; P < .001) and varied according to race (62% White, 7% Black, and 12% Asian; P < .001). Also, 37% of employees who reported cutaneous reactions were physicians or nurses.

Among the participants who reported a cutaneous reaction after their first dose, 95% received their second dose; of this group, 83% of participants reported no recurrent cutaneous reactions. For those who had no cutaneous reaction to the first vaccine dose, 2.3% reported cutaneous reactions after their second dose, with rash and itching other than at the injection site the most frequently occurring in 1.6% (95% CI, 1.5%-1.8%).

Study limitations include the use of self-reported data, and the analysis included only reactions that occurred within 3 days after vaccination.

“Referral to an allergist or dermatologist is not necessary for most reactions but should be considered for patients who experience immediate or severe reactions,” advised the researchers. “These data are reassuring for the millions of Americans who may develop cutaneous reactions after vaccination in the coming year.”

Disclosures: One of the study authors declared an affiliation with a medical device company and 1 declared an affiliation with a pharmacy. Please see the original reference for a full list of authors’ disclosures.

Reference

Robinson LB, Fu X, Hashimoto D, et al. Incidence of cutaneous reactions after messenger RNA COVID-19 vaccines. JAMA Dermatol. Published online June 23, 2021. doi:10.1001/jamadermatol.2021.2114